Kentucky, 2011

Damaging Winds and Heavy Rain in Kentucky, July 11 to 12, 2011

July 11 to 12, 2011 · NWS JKL · 18 events in 8 counties and zones

During the evening hours of July 11th and overnight hours of July 12th, a complex of thunderstorms moved out of Ohio and across the eastern half of eastern KY. The storms brought down trees and dumped heavy rainfall on several counties in eastern KY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

During the evening hours of July 11th and overnight hours of July 12th, a complex of thunderstorms moved out of Ohio and across the eastern half of eastern KY. The storms brought down trees and dumped heavy rainfall on several counties in eastern KY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 11, 5:54 PM EST, 23 minutes earlier.

Area forecast discussion, Jul 11, 5:54 PM EST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
654 PM EDT MON JUL 11 2011

.SHORT TERM...UPDATED

MESOSCALE UPDATE...

GRADUALLY WEAKENING COMPLEX OF THUNDERSTORMS LOOKS TO BRUSH FAR
EASTERN KENTUCKY OVER THE NEXT HOUR. HAVE INCREASED POPS TO LIKELY
FOR THE EASTERN THIRD OF MARTIN AND PIKE COUNTIES THROUGH EARLY THIS
EVENING...AND THEN HAVE A FAIRLY SHARP GRADIENT BACK TO THE SOUTHWEST TO
SLIGHT POP TO ACCOUNT FOR ANY OUTFLOW POTENTIAL.

THE MOST ROBUST THUNDERSTORM IS HANGING ON THE WESTERN FLANK OF THE
COMPLEX...CURRENTLY HAMMERING CARTER COUNTY. WILL HAVE TO WATCH THIS
PARTICULAR STORM AS IT APPEARS TO BE TRYING TO BUILD MORE TOWARDS THE
SOUTH...WHERE ABUNDANT INSTABILITY IS AVAILABLE.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH WEDNESDAY/

WE HAVE A HOT...MUGGY AND UNSTABLE AIR MASS WITH AN MCV TRACKING THRU
THE NRN HALF OF OHIO. THIS MCV SHOULD MISS ERN KY BUT OUTFLOW FROM
THE PASSAGE MAY TRIGGER SOME ACTIVITY. WILL CONTINUE TO CARRY SLIGHT
CHANCE POPS THIS AFTERNOON BUT THE CAPPING FROM THE SFC HIGH HAS HELD
CONVECTION IN CHECK TO THIS POINT. EXPECTING THE TROF TO DROP THRU THE
AREA LATE TUE NITE AND EARLY WED. THIS SHOULD PROMPT WIDESPREAD
PRECIPITATION SOME OF WHICH COULD BECOME SEVERE AS THE CAP IS ERODED
AND LOW LEVEL LIFT IS ENHANCED. TEMPERATURES WIL BE THE PRIMARY
THREAT FOR THIS SHORT TERM FCST AS WE HAVE A HEAT ADVISORY IN PLACE
AND WILL EXTEND THAT ADVISORY THROUGH 8 PM TUE. OVERNIGHT HEAT INDEX
WILL NOT DROP BELOW THE MID 70S TONIGHT AND WILL SHOOT UP TO THE LOW
100S TUE AFTERNOON. THE PASSAGE OF THE TROF WILL FINALLY HOLD THE
TEMPS IN CHECK WITH SOME DRIER AIR IN PLACE WED AFTERNOON AND HEAT
INDEX VALUES ONLY RISING INTO THE LOWER 90S.

.LONG TERM.../WEDNESDAY NIGHT THROUGH MONDAY/

THE GFS AND ECMWF MODELS ARE BOTH ADVERTISING A BROAD AREA OF HIGH
PRESSURE OVER THE GREAT LAKES TO BEGIN THE PERIOD ON THURSDAY. THIS
AREA OF HIGH PRESSURE IS PROGGED BY BOTH MODELS TO DRIFT SLOWLY EAST
INTO THE WEEKEND...PAVING THE WAY FOR SERIES OF SHORT WAVES THAT
WILL MOVE ACROSS THE OHIO AND TENNESSEE VALLEY REGIONS ON NORTHWEST
FLOW ALOFT FROM SATURDAY ONWARD. THURSDAY AND FRIDAY WILL REMAIN DRY
UNDER THE INFLUENCE OF THE AFOREMENTIONED HIGH PRESSURE. THE
INHERITED FORECAST WAS IN PRETTY GOOD SHAPE REGARDING THIS. THE GFS
AND ECMWF ARE DIFFERING SOMEWHAT IN THEIR HANDLING OF THE TIMING AND
AREAL COVERAGE OF PRECIPITATION THROUGH THE EXTENDED. THE EXTENDED
MODELS ARE IN MORE DISAGREEMENT REGARDING THE TIMING OF
PRECIPITATION FORMATION EACH DAY...WITH BOTH THE GFS AND ECMWF
TRYING TO PRODUCE SCATTERED SHOWERS AND STORMS DURING THE OVERNIGHT
PERIODS. THAT BEING SAID...WENT PRETTY CLOSE TO THE INHERITED
FORECAST...GOING WITH LOWER PRECIP CHANCES FRIDAY SATURDAY AND
SUNDAY NIGHT...AND DIURNAL PEAKS IN ACTIVITY BETWEEN 15 AND 22Z EACH
DAY...PARTICULARLY SATURDAY AND SUNDAY...COINCIDING WITH THE PASSAGE
OF THE AFOREMENTIONED SHORTWAVES AND PEAK HEATING AND INSTABILITY.
THE GOOD NEWS IS...THE LATEST MODEL SOUNDINGS ARE NOT ADVERTISING
NEARLY AS MUCH INSTABILITY AS PREVIOUS RUNS...WITH CAPE VALUES
AROUND 2000 J/KG DURING THE DAY TIME PERIODS...AND LIFTED INDICES
AROUND MINUS 3...WHICH IS MUCH LESS IMPRESSIVE THAN YESTERDAYS
MODEL DATA WAS SUGGESTING. ALL IN ALL THE THREAT OF SEVERE WEATHER
THIS WEEKEND SHOULD BE MINIMAL WITH LACK OF A PERSISTENT STRONG
SURFACE TRIGGER AND COOL DRY AIR ALOFT. ALSO MADE ADJUSTMENTS TO THE
CLOUD COVER FORECAST FOR DAYS 4-7...GOING WITH GENERALLY HIGHER
CLOUD COVER AREA WIDE IN ASSOCIATION WITH THE PASSING SHORTWAVES AND
DEBRIS LEFT OVER FROM AFTERNOON AND EVENING STORMS.

THE TEMPERATURE FORECAST WAS MORE OF THE SAME. ADJUSTED THE DAY TIME
HIGHS TOWARD THE COOLER HCP GUIDANCE...STAYING BELOW THE WARMER
MEXMOS NUMBERS. THE MEX TEMPERATURES DID LOOK MUCH MORE REASONABLE
THAN THEY HAVE IN THE PREVIOUS SEVERAL WEEKS...BUT CONSIDERING THERE
WILL BE PERSISTENT CLOUD COVER AND RAIN CHANCES DURING MOST OF THE
EXTENDED PERIOD...DECIDE TO STAY AT LEAST A COUPLE OF DEGREES COOLER
THAN THE MOS NUMBERS ACROSS THE BOARD. OVERNIGHT LOWS WILL STILL
ONLY DROP INTO THE UPPER 60S ACROSS THE AREA...AND WITH DEWPOINTS
REMAINING IN THE  SAME RANGE EACH DAY...THE HEAT WILL REMAIN
OPPRESSIVE OVER THE WEEKEND.
&&

.AVIATION.../18Z TO 18Z/

HAVE INSERTED VCTS FOR ALL TAFS FOR THIS AFTERNOON. WITH ALL OF THE
INSTABILITY...SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME
SEVERE WITH WIND GUSTS BEING THE MAIN THREAT. THE VCTS IN THE
FORECAST IS TO COVER ANYTHING THAT MIGHT BUILD FROM THE HEATING
TODAY. THESE STORMS WOULD BE MORE ISOLATED. HIGH MOISTURE CONTENT OF
THE AIR MASS WILL PROMOTE ANOTHER ROUND OF FOG FOR TUE MORNING. HAVE
NOT GONE AS LOW AS FIRST ESTIMATES WITH ONLY LOZ GOING BELOW LANDING
MINIMUMS THIS MORNING. TUE MORNING COULD SEE BOTH LOZ/SME BELOW
MINIMUMS BUT WITH LOW CONFIDENCE CURRENTLY WILL LET FUTURE
FORECASTERS MAKE THAT DETERMINATION.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT TUESDAY FOR KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

MESOSCALE...GEOGERIAN
SHORT TERM...DUSTY
LONG TERM....AR
AVIATION...DUSTY
Hazardous weather outlook, Jul 11, 3:04 PM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
404 PM EDT MON JUL 11 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
404 PM EDT MON JUL 11 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

HEAT INDEX VALUES BETWEEN 100 AND 105 THIS AFTERNOON WILL CREATE
DANGEROUS HEAT STRESS CONDITIONS THIS AFTERNOON. HEAT INDEX VALUES
WILL NOT DROP BELOW THE MID 70S OVERNIGHT... GIVING LITTLE TO NO
RELIEF FROM THE OPPRESSIVE HEAT. REFER TO THE HEAT ADVISORY...
SDFNPWJKL...FOR ADDITIONAL DETAILS.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. ONE OR TWO STORMS MAY
BE CAPABLE OF PRODUCING STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

HEAT ADVISORY CONDITIONS ARE ONCE AGAIN EXPECTED TUESDAY WITH VALUES
RISING INTO THE LOWER 100S IN THE AFTERNOON.

THUNDERSTORMS ARE POSSIBLE FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
EVENING. BOTH DAYS...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TO FORM WITH STRONG WINDS BEING THE MAIN THREAT. THESE STORMS MAY
ALSO PRODUCE HEAVY RAINFALL AND RESULT IN LOCALIZED HIGH WATER WITH
DITCHES AND LOW WATER CROSSING RUNNING FULL.

THUNDERSTORMS WILL ALSO BE POSSIBLE ON FRIDAY THROUGH MONDAY...
MAINLY IN THE AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED.

DUSTY

In the hours before

Special weather statement, Jul 11, 6:06 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
706 PM EDT MON JUL 11 2011

KYZ104-112330-
ELLIOTT-
706 PM EDT MON JUL 11 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 730
PM EDT MONDAY EVENING...

   EASTERN ELLIOTT.

AT 706 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRUIN...OR 10
MILES NORTHEAST OF SANDY HOOK...MOVING SOUTHEAST AT 50 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...NEARLY
CONTINUOUS LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 57 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Elliott

When
July 11, 6:17 PM EST to 6:22 PM EST
Where
Elliott County, 2 mi ESE of Sandy Hook
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.069, -83.086

A tree was blown down along Rt 32 near Sandy Hook.

Thunderstorm Wind, Johnson

When
July 11, 6:35 PM EST to 6:40 PM EST
Where
Johnson County, 1.26 mi S of Sitka
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.862, -82.834

Large limbs were blown down along Hwy 201 south of Sitka.

Thunderstorm Wind, Johnson

When
July 11, 6:38 PM EST to 6:43 PM EST
Where
Johnson County, Thelma
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.820, -82.770

A couple of large tree limbs were blown down.

Thunderstorm Wind, Johnson

When
July 11, 6:39 PM EST to 6:45 PM EST
Where
Johnson County, 2 mi NE of Hargis
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
37.870, -82.944

Trees that were blown down took down a power line as they fell.

Thunderstorm Wind, Magoffin

When
July 11, 6:49 PM EST to 6:55 PM EST
Where
Magoffin County, 0.61 mi NW of Falcon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.785, -83.009

A tree was blown down along Route 40 northeast of Salyersville.

Thunderstorm Wind, Magoffin

When
July 11, 6:52 PM EST to 6:58 PM EST
Where
Magoffin County, 1 mi E of Salyersville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.750, -83.052

A portion of the roof of a mobile home was blown off.

Thunderstorm Wind, Magoffin

When
July 11, 6:54 PM EST to 7:00 PM EST
Where
Magoffin County, 0.96 mi S of Salyersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.736, -83.071

A tree was blown down along the Mountain Parkway.

Thunderstorm Wind, Floyd

When
July 11, 7:02 PM EST to 7:08 PM EST
Where
Floyd County, 3 mi WSW of Prestonsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
37.653, -82.831

Large tree limbs were blown down.

Thunderstorm Wind, Floyd

When
July 11, 7:02 PM EST to 7:08 PM EST
Where
Floyd County, 0.43 mi E of Blue River
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.620, -82.842

Several trees were blown down along Hwy 404.

Thunderstorm Wind, Floyd

When
July 11, 7:07 PM EST to 7:13 PM EST
Where
Floyd County, 0.61 mi NNE of Colliver
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.608, -82.726

A few trees were blown down along Hwy 1428.

Thunderstorm Wind, Martin

When
July 11, 7:13 PM EST
Where
Martin County, 5.02 mi SW of Davella
Measured
53 kt (61 mph) measured gust
Reported by
Park/Forest Service
Coordinates
37.746, -82.641

A wind gust of 61 mph was measured at the Big Sandy RAWS station at the Big Sandy Regional Airport.

Thunderstorm Wind, Fleming

When
July 11, 11:02 PM EST to 11:08 PM EST
Where
Fleming County, 0.89 mi NE of Bluebank
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.388, -83.637

A tree was blown down along James Road northeast of Poplar Plains.

Thunderstorm Wind, Fleming

When
July 11, 11:04 PM EST to 11:10 PM EST
Where
Fleming County, Poplar Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.370, -83.670

A tree was blown down in Poplar Plains.

Thunderstorm Wind, Rowan

When
July 11, 11:09 PM EST to 11:15 PM EST
Where
Rowan County, 2 mi NW of Cranston
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.291, -83.456

Trees were blown down northwest of Cranston.

Thunderstorm Wind, Fleming

When
July 11, 11:12 PM EST to 11:18 PM EST
Where
Fleming County, 1.73 mi NW of Flemingsburg Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.444, -83.757

A tree was blown down along Helena Road near Flemingsburg.

Heavy Rain, Rowan

When
July 11, 11:15 PM EST to July 12, 12:15 AM EST
Where
Rowan County, Morehead
Reported by
Law Enforcement
Coordinates
38.180, -83.430

Between 1.49 and 2.15 inches of rain fell in the Morehead vicinity between 1215 and 115 am. The heavy rain caused ponding of water on Main St and other streets within the city of Morehead.

Thunderstorm Wind, Rowan

When
July 11, 11:17 PM EST to 11:23 PM EST
Where
Rowan County, 2 mi E of Farmers
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.150, -83.513

Trees were blown down.

Heavy Rain, Knott

When
July 12, 1:00 AM EST to 3:00 AM EST
Where
Knott County, 4 mi NE of Hindman
Reported by
Trained Spotter
Coordinates
37.371, -82.928

Almost 3 inches of rain fell northeast of Hindman between 2 and 4 am. The bulk of the rain occurred between 2 and 3 am.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326180, 326182, 326184, 326185, 326187, 326202, 326204, 326206, 326208, 326209, 326212, 326215, 326216, 326217, 326218, 326221, 326219, 326224.